Alert archive / Oregon / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Medford, OR

August 21, 2005Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Aug 21, 2005, 5:34 PM PDT for Klamath County, Oregon. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 5:34 PM PDT (00:34 UTC)
Expired
Aug 21, 2005, 6:02 PM PDT
In force
28 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Klamath County, OR

The radar

The Medford radar (KMAX), 150 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
3190 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 220033
SVRMFR
ORC035-220100-
/O.NEW.KMFR.SV.W.0006.050822T0034Z-050822T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
534 PM PDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON

* UNTIL 600 PM PDT

* AT 530 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CHEMULT...OR ABOUT 30 MILES NORTHEAST OF
  CRATER LAKE...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN KLAMATH COUNTY AT 550 PM PDT

LAT...LON 4318 12173 4336 12170 4341 12198 4318 12199

$$

STOCKTON
1 follow-up statement
000 
WWUS56 KMFR 220102
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
558 PM PDT SUN AUG 21 2005

ORC035-220130-
/O.EXP.KMFR.SV.W.0006.000000T0000Z-050822T0100Z/
KLAMATH OR-
558 PM PDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KLAMATH COUNTY
   HAS BEEN EXTENDED UNTIL AT 630 PM PDT...

THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KLAMATH COUNTY
HAS BEEN EXTENDED UNTIL AT 630 PM PDT.  DOPPLER RADAR INDICATES THAT
SEVERE THUNDERSTORMS CONTINUE JUST WEST AND SOUTH OF CHEMULT.  THE 
STORMS ARE MOVING SLOWLY WEST...AND MAY MOVE INTO EXTREME EASTERN 
DOUGLAS COUNTY AFTER 630 PM.   

LAT...LON 4318 12173 4336 12170 4341 12198 4318 12199

$$

STOCKTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:49 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 21, 2:49 PM PDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PDT SUN AUG 21 2005

.DISCUSSION...
TODAY IS THE BIG SHOW ACROSS THE REGION. CUMULUS IS BUILDING WELL
FROM THE CASCADES ACROSS THE EAST SIDE WITH NUMEROUS STRIKES IN
SOUTHEAST LAKE COUNTY AT THIS TIME. VERY LITTLE CU IS DEVELOPING ON
THE WEST SIDE AND HAVE CUT BACK POPS TO JUST THE CASCADES AND EAST.
HOWEVER...WILL HAVE TO KEEP AN EYE ON WHEN THE UP VALLEY FLOW KICKS
IN AND SEE IF ANYTHING DEVELOPS IN THE SISKIYOUS. WEAK VORT AXIS
SWEEPS ACROSS THE EAST SIDE AROUND 6Z AND THERE SHOULD BE ENOUGH
ELEVATED INSTABILITY TO KEEP SOME ISOLATED THUNDERSTORMS GOING INTO
THE WEE HOURS.

TOMORROW NORTHWESTERLY FLOW DEVELOPS ACROSS MOST OF THE REGION AND
CUTS OFF MOISTURE ADVECTION. HOWEVER...WITH TODAYS THUNDERSTORMS
THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE LEFT BEHIND AND ONLY SLIGHT
COOLING AT 500MB TO PROVIDE INSTABILITY OVER LAKE COUNTY TOMORROW
AFTERNOON AND EVENING. ON TUESDAY UPPER LEVEL RIDGE BEGINS TO NUDGE
INTO THE REGION WITH DRY AND COOLER NORTHERLY FLOW BRINGING A BRIEF
WELCOME COOL DOWN. OFFSHORE FLOW RETURNS A WARMING AND DRYING TREND
TO OUR AREA THE LATTER PART OF THE WEEK.

&&

.AVIATION...LOW CLOUDS AND PATCHY FOG REDEVELOP TONIGHT WITH IFR
CONDITIONS PUSHING BACK INTO THE COASTAL VALLEYS BY MORNING. THESE
CLOUDS WILL BURN OFF AGAIN TO THE COAST TOMORROW AFTERNOON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING FIRE ZONE 625 THIS AFTERNOON AND EVENING
FOR SCATTERED DRY THUNDERSTORMS.
SMALL CRAFT ADVISORY CAPE BLANCO TO CA STATE LINE.
CA...SMALL CRAFT ADVISORY OR STATE LINE TO PT ST GEORGE.

&&

ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD

SVEN
Hazardous weather outlook, Aug 21, 8:44 AM PDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
844 AM PDT SUN AUG 21 2005

ORZ030-031-221330-
LAKE COUNTY-
NORTHERN KLAMATH COUNTY-
844 AM PDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING FOR NORTHEASTERN LAKE COUNTY. SEE BOIRFWBOI
FOR DETAILS.
FIRE WEATHER WATCH FOR NORTHERN KLAMATH COUNTY AND MOST OF
LAKE COUNTY SEE PDXRFWMFR AND PDXRFWPDT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HESS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:08 PM PDTSevere Thunderstorm WarningMFRKlamath37 min
Aug 21, 6:26 PM PDTSevere Thunderstorm WarningMFRDouglas, Klamath64 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.